Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2022, 1:15 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 1:15 PM MDT (19:15 UTC)
- Expired
- Jul 16, 2022, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 127 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WGUS55 KBOU 161915
FFWBOU
COC049-162215-
/O.NEW.KBOU.FF.W.0022.220716T1915Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
115 PM MDT Sat Jul 16 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Grand County in north central Colorado...
* Until 415 PM MDT.
* At 115 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.2 and 0.4 inches of
rain have fallen. The expected rainfall rate is 0.5 to 1 inch in 1
hour. Additional rainfall amounts of 0.3 to 0.8 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Grand County
This includes the following additional locations...
Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry gulches is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
4015 10602
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
Rodriguez2 follow-up statements
853
WGUS75 KBOU 162010
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
210 PM MDT Sat Jul 16 2022
COC049-162215-
/O.CON.KBOU.FF.W.0022.000000T0000Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
210 PM MDT Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS
AFTERNOON FOR CENTRAL GRAND COUNTY...
At 210 PM MDT, Doppler radar indicates thunderstorms that produced
heavy rain over the warned area have moved east. However, between
0.7 and 1.2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, and low lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Grand County
This includes the following additional locations...
Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry gulches is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
4015 10602
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Rodriguez337
WGUS75 KBOU 162212
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
412 PM MDT Sat Jul 16 2022
COC049-162222-
/O.EXP.KBOU.FF.W.0022.000000T0000Z-220716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
412 PM MDT Sat Jul 16 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR
CENTRAL GRAND COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat, although minor flooding and runoff will remain
possible. Please continue to heed remaining road closures.
LAT...LON 4021 10600 4020 10589 4013 10589 4010 10593
4015 10602
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:07 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 16, 12:07 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1207 PM MDT Sat Jul 16 2022 .UPDATE... Issued at 950 AM MDT Sat Jul 16 2022 Only minor adjustments planned for the grids for this afternoon. The best window for thunderstorms will be this afternoon, with drier northwesterly flow developing in the wake of a weak upper level disturbance. Precipitable water values will continue aoa one inch from the urban corridor eastward until early afternoon, then they will gradually decrease from northwest to southeast into this evening. There is still limited threat for flash flooding in the burn scars, as a stronger storm could still drop from 0.25 to 0.50 inch of rain in 30 minutes. The main concern will be for areas already saturated with yesterday's rainfall, which could produce a lower threshold for flash flooding in those locations. RAP forecast soundings show CAPE 400-800 j/kg for Denver, with values up to 1500 j/kg near Limon. Marginal risk of severe will be highest in this area. Main threat will be damaging wind gusts with DCAPE value around 1100 j/kg. && .SHORT TERM...(Today and tonight) Issued at 332 AM MDT Sat Jul 16 2022 Showers are coming to an end this morning after they produced healthy rainfall in Grand, Jackson, and Larimer Counties overnight. There are still lingering clouds over our forecast area with above normal low level moisture. This will lead to a slower warmup today than recent days but skies will eventually clear later this morning with sunshine raising temperatures to near seasonal normals. The high in Denver should be around 91 or 92 which would lengthen the 90 degree day streak to 5 days with plenty more to come in the week ahead. During the day today, a shortwave trough will move past our forecast area towards Nebraska and Kansas. This will leave our forecast area under weak subsidence. The abnormally high moisture that has been in our area will begin to depart with the trough. Precipitable water values will decrease towards 1 inch along the I-25 corridor this evening. Despite the subsidence and decreasing moisture, there will still be modest instability that builds in. Mixed-layer CAPE values will reach 1,000 j/kg across the far eastern part of our CWA. Soundings show the instability will likely be capped over the plains to the north and east of Denver which will limit storm coverage there. PoPs were decreased mainly in an area from DIA to Greeley to the Nebraska border. Across the mountains and along the Palmer Divide, the cap will not be as strong and convection should be able to overcome it. Therefore, the highest coverage of storms will be across those two locations and PoPs reflect that. The vast majority of storms will be weak today but a couple could get close to severe limits as they move over Lincoln County. Strong wind gusts and large hail are the primary concerns. The storms will come to an end quickly this evening as instability will decrease fast. .LONG TERM...(Sunday through Friday) Issued at 332 AM MDT Sat Jul 16 2022 The outlook for next week is continued hot with only slight fluctuations in day to day temperatures. Moisture will be on the limited side with the main chances for late day storms over the mountains and higher terrain with only isolated showers and storms over the plains. Driest day looks to be on Sunday and the hottest day on Monday. The broad ridge of high pressure builds back over Colorado on Sunday under a weakly subsident airmass. Temperatures will also be warmer on Sunday as 700mb temperatures climb close to +19c. This will put afternoon readings into the upper 90s on the plains. The airmass will also be drier as precipitable water values drop to around 3/4 of an inch over the Front Range. Expect any showers or storms confined to the mountains, especially south of Interstate 70 corridor. Monday looks to be the hottest day of the week as thermal ridge shifts right over eastern Colorado with 700mb temperatures between 20-21c and another 2-4 degrees of warming. The record for Denver on Monday is 99, so could be a record setting day with temperatures expected to top 100 degrees. Will also need to consider a heat advisory for much of the plains on Monday with much of the plains from 97 to 105. With limited moisture, only expect isolated high based storms on Monday afternoon/evening. On Tuesday, there is an upper trof which will traverse the northern high plains which suppresses the thermal ridge a bit as the upper high shifts westward over northern Arizona. An associated weak cold front will slide southward over the plains. Temperatures will still be very warm,but readings back down into the mid and upper 90s. Bulk of moisture again will be in the mountains with only isolated showers/storms over the urban corridor. Very little change in the overall pattern through late next week as the upper ridge remains anchored across much of the southern United States. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1146 AM MDT Sat Jul 16 2022 VFR conditions expected throughout the TAF period. There is the potental for one or two storms to impact the terminals mainly from 21-24z, so will go continue with vcts in the terminals. Main threat will be gusty outflow winds to 35 kts. Storms will taper off fairly quickly after 00z. Drainage winds and mostly clear skies tonight into Sunday morning. && .HYDROLOGY... Issued at 332 AM MDT Sat Jul 16 2022 Precipitable water values and instability are lower today than yesterday. This will decrease the threat for burn area flash flooding but there still is a limited threat. The Cameron Peak burn area is likely the biggest concern today due to recent moisture. Sunday will be quite dry with no chance for flash flooding over the burn scars. There will be a slight increase in moisture on Monday and continuing through the week but overall threat looks limited. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Danielson LONG TERM...Entrekin AVIATION...Cooper HYDROLOGY...Danielson/Entrekin
Hazardous weather outlook, Jul 16, 11:01 AM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Sat Jul 16 2022 COZ030>051-171715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Sat Jul 16 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered storms are expected this afternoon into the evening. There is a limited burn area flash flood threat today with the Cameron Peak seeing the best chance of flooding. A couple of the thunderstorms could become strong to severe in and near Lincoln County. The primary threats from these storms are strong winds and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry conditions are expected Sunday. Near-record breaking heat will occur this weekend through Monday afternoon for all areas. Monday will be the hottest day next week with the urban corridor and plains reaching the upper 90s to lower 100s. The mountains and valleys will reach the lower 70s to mid 80s. Starting Monday through late next week, scattered thunderstorm chances increase during the afternoon hours which will lead to a limited flash flood threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any heavy rainfall or flooding reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:49 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 56 min |
| Jul 15, 8:20 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 16, 1:00 PM MDT | Areal Flood Advisory | BOU | Grand | 3 hr |
| Jul 16, 2:35 PM MDT | Special Weather Statement | BOU | Lincoln | 40 min |
| Jul 16, 3:54 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| Jul 16, 4:08 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.